Alert archive / Washington / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 12, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 24, 2002, 6:09 PM PDT for Garfield County, Whitman County, Washington; Latah County, Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2002, 6:09 PM PDT (01:09 UTC)
- Expired
- Jul 24, 2002, 6:45 PM PDT
- In force
- 36 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
Counties Latah County, ID, Garfield County, WA, Whitman County, WA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 3:30 PM PDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 3515 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
608 WUUS56 KOTX 250109 SVROTX IDC057-WAC023-075-250145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 606 PM PDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON THIS INCLUDES THE CITY OF PULLMAN WESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO * UNTIL 645 PM PDT * AT 604 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OVER COLTON...OR ABOUT 10 MILES NORTHWEST OF CLARKSTON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PULLMAN AT 635 PM PDT MOSCOW...JOEL AT 640 PM PDT VIOLA AT 645 PM PDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT WEDNESDAY EVENING FOR NORTHWESTERN IDAHO AND SOUTHEASTERN WASHINGTON. LAT...LON 4649 11735 4641 11712 4684 11673 4695 11705
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:30 PM PDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM PDT, 3 hours 39 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT WED JUL 24 2002 A WAVE SPINNING AROUND THE LOW OFF THE CALIFORNIA COAST IS MOVING NORTHWARD THROUGH OREGON THIS AFTERNOON. THIS IS MOVING INTO AN UNSTABLE ATMOSPHERE AND A FEW SHOWERS AND THUNDERSTORMS ARE DEVELOPING AT THIS TIME OVER EASTERN WASHINGTON AND NORTH IDAHO. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT WITH THE MAIN FOCUS IN SOUTHEAST WASHINGTON AND THE IDAHO PANHANDLE. THIS WAVE WILL MOVE EASTWARD DURING THE DAY THURSDAY KEEPING THE SHOWERS/THUNDERSTORMS GOING IN THE EAST BUT DRYING AND CLEARING OUT THE WESTERN ZONES. A FEW SHOWERS/THUNDERSTORMS MAY LINGER IN IDAHO THROUGH THE EVENING...BUT SKIES WILL BEGIN CLEARING OVERNIGHT AS DRY NORTHWESTERLY FLOW DEVELOPS ACROSS THE REGION. ON FRIDAY...A WEAK SHORTWAVE IS FORECAST TO DROP SOUTHWARD OUT OF CANADA AND MAY PRODUCE A FEW SHOWERS OVER THE NORTHERN MOUNTAINS MAINLY NEAR THE CANADIAN BORDER. THIS TROUGH WILL PASS TO THE EAST ON FRIDAY EVENING AND EXPECT SUNNY AND DRY WEATHER ON SATURDAY. TEMPERATURES WILL BE DROPPING A FEW DEGREES EACH DAY REACHING NEAR NORMAL TEMPERATURES BY SATURDAY. CC .EXTENDED...UPPER LEVEL RIDGE AXIS WILL BE CENTERED JUST OFF THE COAST OF WASHINGTON FOR THE FIRST PART OF NEXT WEEK. SKIES WILL BE MOSTLY CLEAR WITH SEASONABLE TO JUST BELOW NORMAL TEMPERATURES. BY TUESDAY AND WEDNESDAY...THE RIDGE AXIS SHIFTS EAST AND OUR FLOW ALOFT BECOMES MORE SOUTHWESTERLY. THIS FLOW WILL ALLOW THE RETURN OF ABOVE NORMAL TEMPERATURES...BUT IT WILL REMAIN DRY FOR THE REST OF THE EXTENDED PERIOD. ...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS... GEG 063/091/061/086/055/080 221000 COE 059/090/059/085/051/080 221000 PUW 056/089/059/084/052/078 221000 LWS 067/095/066/090/058/085 321000 CQV 060/097/062/092/054/085 111110 SPT 059/089/059/084/051/083 122110 WWP 057/088/052/084/045/075 342000 EAT 070/092/066/089/058/087 110000 MWH 064/095/065/090/056/088 220000 .OTX...NONE.
In the hours before
Special weather statement, Jul 24, 3:50 PM PDT, 2 hours 19 minutes before
IDZ002>004-026-027-WAZ031>035-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 350 PM PDT WED JUL 24 2002 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM PDT WEDNESDAY EVENING FOR PORTIONS OF EASTERN WASHINGTON AND NORTH IDAHO... THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN NORTH IDAHO... SOUTHERN SHOSHONE...BENEWAH...LATAH...NEZ PERCE AND LEWIS. IN EAST WASHINGTON THIS WATCH INCLUDES SOUTHERN GRANT...ADAMS...WHITMAN...ASOTIN AND GARFIELD. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOCATIONS KAMIAH...LAPWAI...LEWISTON...MOSCOW...OSBURN...ST. MARIES... WALLACE...CLARKSTON...MOSES LAKE AND PULLMAN A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS INCLUDING WINDS TO 70 MPH AND LARGE HAIL OF UP TO ONE INCH.
Nearby
Severe Thunderstorm Warnings in Washington, 2002Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.